Alert archive / Minnesota / Special Weather Statements in 2025

Special Weather Statement, NWS Twin Cities, MN

July 21, 2025Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 21, 2025, 5:21 AM CDT for Lac qui Parle County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2025, 5:21 AM CDT (10:21 UTC)
Expired
Jul 21, 2025, 6:15 AM CDT
In force
54 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
50

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:40 AM CDTTSTM WND GST 355 Ssw Marietta, MNMesonet station MN059 T.h.212 - Marietta - Mp 1.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS83 KMPX 211021
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Jul 21 2025

MNZ054-056-064-211115-
Yellow Medicine MN-Lac Qui Parle MN-Chippewa MN-
521 AM CDT Mon Jul 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WEST CENTRAL YELLOW MEDICINE COUNTIES 
UNTIL 615 AM CDT...

At 521 AM CDT, Doppler radar was tracking a line of strong 
thunderstorms extending from 8 miles northwest of Bellingham to 19 
miles southwest of Marietta, or extending from 38 miles southwest of 
Morris to 51 miles west of Montevideo, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Canby, Madison, Dawson, Milan, Bellingham, Marietta, Cerro Gordo, 
  Providence, Nassau, Louisburg, Madison Airport, Florida Creek 
  Wildlife Management Area, Burr, Big Stone National Wildlife Refuge 
  and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening 
weather conditions.

&&

LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
      4516 9606 4509 9580 4478 9603 4463 9624
      4463 9645
TIME...MOT...LOC 1020Z 308DEG 28KT 4519 9643 4502 9652 4489 9676

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:48 AM CDT, 33 minutes earlier. Its key messages:

  • Cluster of thunderstorms over the Dakotas approaching MN this morning may contain strong wind gusts before dissipating by this afternoon.
  • An active weather pattern will commence Tuesday and last through Thursday with multiple chances for showers/thunderstorms, including the potential for strong/severe storms during day and night periods.
  • Excessive heat likely Tuesday and Wednesday, including heat index values rising to the upper 90s to low 100s.
Area forecast discussion, Jul 21, 4:48 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Mon Jul 21 2025

.KEY MESSAGES...

- Cluster of thunderstorms over the Dakotas approaching MN this
  morning may contain strong wind gusts before dissipating by
  this afternoon.

- An active weather pattern will commence Tuesday and last
  through Thursday with multiple chances for
  showers/thunderstorms, including the potential for
  strong/severe storms during day and night periods.

- Excessive heat likely Tuesday and Wednesday, including heat
  index values rising to the upper 90s to low 100s.

&&

.DISCUSSION...
Issued at 447 AM CDT Mon Jul 21 2025

A potent cluster of thunderstorms approaching from the west
this morning continues to ride eastward, with an expected
southerly component turn, along an instability gradient. It
continues to be fed by SE surface winds as the WFO MPX coverage
area remains to the north of a stalled frontal boundary
extending across the CONUS from the northern Rockies through the
central Plains to the Ohio River valley. A potent shortwave
over the Dakotas is also helping nudge this cluster eastward but
it is expected to move into an areas of increased stability,
thus allowing it to dissipate before making much progress into
central-southern MN. That said, there are still several CAM
solutions that bring the complex into eastern MN, namely the TC
metro, indicating that this complex will take advantage of the
remaining nocturnal LLJ to maintain its severe potential
eastward so this will bear watching through late morning. There
have been a few severe-worthy wind reports out of this complex
while in SD.

Once past this morning MCS, focus turns to increasing moisture
as higher dewpoint air is brought in from the south, in
response to a building ridge from the Deep South nudging its way
northward. The surface front will still remain to the south,
helping keep the heat surge from making it this far north, at
least for today. Highs today will generally run from the mid 70s
to near 80, but a pocket of lower 80s is possible in far
western MN. Tonight into Tuesday, the aforementioned front to
the south will make its way northward, starting a period of not
only active weather with multiple periods of rain/thunderstorms
but also a return of excessive heat to the region.

Lows early Tuesday morning will range through the 60s north of
I-94 and into the lower 70s south of I-94. This will be
followed by highs on Tuesday from the mid 80s to lower 90s.
However, the moisture advection will continues, bringing
dewpoints into the low-mid 70s. Thus, heat index values on
Tuesday will range 90-100 degrees, highest along and south of
the Minnesota River. While the heat dome builds just to the east
of our coverage area, allowing for southwest flow with multiple
disturbances riding along it, a cold front dropping in from
south-central Canada will add another potent lifting mechanism
to a mix already containing highly unstable and moist air. Thus,
starting midday Tuesday, periods of rain with embedded
thunderstorms capable of strong/severe hail and/or winds will be
the rule across the area. Trying to pin where/when would have
the best potential of severe storms late Tuesday through late
Wednesday will be highly dependent on where minor shortwave
troughs/disturbances riding around the periphery of the upper
ridge and also dropping SE from Canada with the front, so
details still need to be resolved regarding severe potential.
That said, high confidence is there in having some storms
producing moderate to heavy rain at times. Not expecting any
flooding issues due to the high capacity of the ground to accept
plentiful rains, but cannot rules out rises on area rivers.

A small proverbial break in the action looks to come late
Wednesday morning followed by another round of fairly
widespread rain/thunderstorms Wednesday afternoon through
Wednesday night. Another day of bulk shear in the 35-40kt range,
MUCAPE over 4000 j/kg and next to no capping will promote
strong-severe thunderstorm development but the question of
where/when still exists, plus how much of the area will maintain
its instability versus being worked over from time to time. In
another repeat, excessive heat and humidity will be present but
shifting more into southern MN and western WI, with heat index
values again in the upper 90s to low 100s.

The aforementioned Canadian cold front will push through the WFO
MPX coverage area by late Thursday morning, bringing with it
some of the excessive heat and also the strong/severe potential
to the east. Some scattered showers/thunderstorms are still
possible on Thursday but post-frontal activity will be decidedly
weaker. Also, highs will drop back to the low-mid 80s both
Thursday and Friday.

Precipitation chances continue to decrease going into the
weekend but another surge of heat/humidity is looking more
viable for that period. Highs return to the mid-upper 80s with
another surge in moisture, bringing heat index values well into
the 90s. Will need to see how the forecast details play out over
the next bunch of days before going down the road of viewing
the upcoming weekend under the lens of excessive heat.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1214 AM CDT Mon Jul 21 2025

VFR to start for all sites but continued high uncertainty for
the convective scenario which may (or may not) develop closer to
sunrise. Multiple CAMs have differing ideas on whether (or not)
to produce a semi-organized cluster of thunderstorms over the
eastern Dakotas during the early morning hours and have it shift
east-southeast across MN, generally along the I-94 corridor.
Best chances for any RA/TSRA will be in western MN but some
models have it lasting all the way to the MN/WI border,
including MSP. Have maintained prevailing mention of showers at
AXN where chances are highest among our TAF sites, with PROB30s
where convection is at least in the "chance" probability range
for sites downstream of AXN. Ceilings are expected to drop to
MVFR by early this afternoon and remain there for much of the
remainder of this TAF period. Winds will from SE throughout this
period with sustained speeds increasing to 10-15kts and gusts
around 20kts.

KMSP...Still plenty of uncertainty as to whether RA/TSRA will
develop in western MN and reach MSP late morning. Have kept the
PROB30 going with a wide range of 14z-19z, owing to the high
model spread of solutions, and also kept CB/TS out of the
forecast at this point. Will monitor radar trends and see how
convection develops out west before upping the mention in
following TAFs. Regardless of convection, still expecting
ceilings to drop to the MVFR prior to and through the Monday
afternoon push.

/OUTLOOK FOR KMSP/
WED...Mainly VFR. Chc P.M. MVFR/SHRA/TSRA. Wind SW 8-12 kts.
THU...Mainly VFR. Chc MVFR/SHRA/TSRA. Wind SW 5-10 kts.
FRI...VFR, Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JPC
AVIATION...JPC
Hazardous weather outlook, Jul 21, 3:41 AM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
341 AM CDT Mon Jul 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
220830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
341 AM CDT Mon Jul 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A cluster of thunderstorms approaching from the Dakotas this
morning may be strong to severe, capable of producing damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Excessive heat is possible Tuesday and Wednesday, including heat
index values as high as the upper 90s to low 100s.

Several rounds of thunderstorms are expected Tuesday through
Thursday. Some of these thunderstorms may be strong to severe late
Tuesday through late Wednesday, possibly producing large hail or
damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this morning and possibly
later this week.

In the hours before

Special weather statement, Jul 21, 4:44 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Mon Jul 21 2025

MNZ047-048-055-056-211045-
Pope MN-Stevens MN-Chippewa MN-Swift MN-
444 AM CDT Mon Jul 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
CHIPPEWA...STEVENS...WESTERN POPE AND WESTERN SWIFT COUNTIES UNTIL
545 AM CDT...

At 444 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 18 miles northwest of Chokio to 23
miles northwest of Bellingham, or extending from 27 miles northwest
of Morris to 34 miles west of Morris, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Morris, Appleton, Hancock, Chokio, Milan, Cyrus, Donnelly, Lake
  Hattie, Lake Oliver, Fish Lake, Clontarf, Alberta, Danvers,
  Holloway, Farwell, Morris Airport, Lake Emily and Appleton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4541 9612 4541 9624 4559 9624 4559 9625
      4576 9625 4576 9560 4575 9554 4541 9561
      4510 9585 4515 9604 4516 9605 4517 9609
      4517 9610 4524 9610 4524 9612
TIME...MOT...LOC 0943Z 287DEG 32KT 4579 9637 4558 9637 4541 9655

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TDH
Local storm report, Jul 21, 5:07 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     Tstm Wnd Gst     6 N Chokio              45.66N 96.17W
07/21/2025  M48 MPH          Stevens            MN   Trained Spotter

&&

TDH
Special weather statement, Jul 21, 5:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Mon Jul 21 2025

MNZ054-056-064-211115-
Yellow Medicine MN-Lac Qui Parle MN-Chippewa MN-
521 AM CDT Mon Jul 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WEST CENTRAL YELLOW MEDICINE COUNTIES
UNTIL 615 AM CDT...

At 521 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 8 miles northwest of Bellingham to 19
miles southwest of Marietta, or extending from 38 miles southwest of
Morris to 51 miles west of Montevideo, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Canby, Madison, Dawson, Milan, Bellingham, Marietta, Cerro Gordo,
  Providence, Nassau, Louisburg, Madison Airport, Florida Creek
  Wildlife Management Area, Burr, Big Stone National Wildlife Refuge
  and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
      4516 9606 4509 9580 4478 9603 4463 9624
      4463 9645
TIME...MOT...LOC 1020Z 308DEG 28KT 4519 9643 4502 9652 4489 9676

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:44 AM CDTSpecial Weather StatementMPXStevens61 min
Jul 21, 5:48 AM CDTSpecial Weather StatementMPXSwift27 min
Jul 21, 5:59 AM CDTSpecial Weather StatementMPXChippewa, Swift, Yellow Medicine46 min
Jul 21, 6:37 AM CDTSpecial Weather StatementMPXKandiyohi, Renville53 min
Jul 21, 6:49 AM CDTSevere Thunderstorm WarningMPXKandiyohi25 min
Jul 21, 7:11 AM CDTSpecial Weather StatementMPXMeeker49 min
Jul 21, 7:59 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Wright46 min
Jul 21, 9:37 AM CDTSpecial Weather StatementMPXLe Sueur23 min
Jul 21, 12:14 PM CDTSpecial Weather StatementMPXMcLeod46 min
Jul 21, 12:41 PM CDTSpecial Weather StatementMPXSibley19 min
Jul 21, 12:51 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley39 min
Jul 21, 1:26 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley34 min
Jul 21, 1:57 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet, Waseca33 min
Jul 21, 2:27 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca14 min

Nearby

Special Weather Statements in Minnesota, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.